Kansas, 2020Hail and Damaging Winds in Kansas, July 12, 2020
July 12, 2020 · NWS GLD · 7 events in 4 counties and zones
Thunderstorms initiated along a dry line in central Colorado moving east and forming a cluster of supercells that developed into a line as it moved through northwest Kansas. The storms produced up to golf ball sized hail and wind gusts near 70 mph that produced brown out conditions and snapped numerous tree limbs in Logan, Thomas, Gove, and Sheridan counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms initiated along a dry line in central Colorado moving east and forming a cluster of supercells that developed into a line as it moved through northwest Kansas. The storms produced up to golf ball sized hail and wind gusts near 70 mph that produced brown out conditions and snapped numerous tree limbs in Logan, Thomas, Gove, and Sheridan counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 12, 5:25 PM CST, 2 hours 5 minutes earlier.
Area forecast discussion, Jul 12, 5:25 PM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
525 PM MDT Sun Jul 12 2020
.UPDATE...
Issued at 520 PM MDT Sun Jul 12 2020
Based on current radar trends, increased pops in northern and
eastern areas. Also expanded the Severe Thunderstorm Watch one
column of counties eastward.
&&
.SHORT TERM...(This evening through Monday night)
Issued at 143 PM MDT Sun Jul 12 2020
Across the region this afternoon, skies are mainly sunny with some
scattered low/high cloud portions of the area. Temperatures are
ranging from the mid 80s into the mid 90s, with an area-wide
southerly gradient gusting to 30-40 mph at times.
For the remainder of the afternoon hrs into tonight, the focus will
be just west of the CWA in central Colorado, where convection is
expected to initiate along a dryline then shift east with the
arrival of a shortwave, then shift SE later tonight as the
convection works over the northern periphery of the strong h5 ridge
over the southern portion of the country.
SPC mesoanalysis has Dcape values 1300-1700 from the Colorado border
west, 40-45kts of bulk shear, and decent mid level lapse rates
should allow for strong to severe storms to develop. Large hail
parameter does indicate large than 1 inch possible. Severe
Thunderstorm Watch will probably be issued for portions of the area
later this afternoon, with wind and hail highlights.
Precipitation that does shift over the CWA will taper by 06z Monday,
allowing for dry conditions thru sunrise Monday and a portion of the
morning hours.
This will lead into Monday/Monday night where a stronger shortwave
moves over the region, triggering a potential stronger round of
storms. SPC has highlighted most of the CWA in Slight Risk for
wind/hail threats, but last outlook update has the enhanced portion
sliding further south, which may change later tonight for portions
of the CWA. With the potential for more widespread areal coverage of
storms, have increased pops slightly, but still in the chance
category due to timing into the CWA.
For temps, mid to upper 90s for Monday highs, with 60s for lows
tonight and Monday night.
.LONG TERM...(Monday night through Sunday)
Issued at 143 PM MDT Sun Jul 12 2020
This this period of the forecast the long wave trough continues to
reside over the central CONUS, flattening the ridge. The resulting
zonal flow over the forecast area will allow an upper level short
wave trough to move through each afternoon and evening. The GEFS
members show a higher high probability of rainfall occurring Tuesday
and Wednesday over the Southeast Colorado extending into the
southwest part of the forecast area. The dry line will move east of
the forecast area Thursday, through the rest of the period. This
lowers confidence of storms occurring due to drier air present
behind the dry line, despite the aid of the upper level short wave
troughs moving through. Am thinking the best chance for any severe
thunderstorms will be Tuesday and Wednesday afternoon and evenings
before the dry line is pushed east.
The cold front still looks to move through Tuesday, lingering into
Wednesday. This may also serve as a focus for storm development
Tuesday afternoon over the southwestern part of the forecast area.
The hot air mass will return Thursday as the cooler air mass is
pushed east of the forecast area.
Friday and Saturday relative humidity values will fall close to 15%
for the northwest part of the forecast area. Winds are forecast to
remain below 25 MPH at this time for that part of the forecast
area.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 520 PM MDT Sun Jul 12 2020
Main aviation concern will be chance of thunderstorms early this
evening. Based on radar trends, KGLD stands the best chance of
being impacted, but storms are moving eastward so will continue to
monitor for KMCK. After about 03z, storms should be moving south
of the area, with VFR expected at both terminals through the
remainder of the TAF period.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
UPDATE...024
SHORT TERM...JN
LONG TERM...JTL
AVIATION...024
Hazardous weather outlook, Jul 12, 2:16 PM CST, 5 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
216 PM MDT Sun Jul 12 2020
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-132015-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
216 PM MDT Sun Jul 12 2020 /316 PM CDT Sun Jul 12 2020/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A Severe Thunderstorm Watch is in effect for northeast Colorado and
adjacent Kansas counties until 900 PM MDT.
Marginal and Slight Risk areas for severe thunderstorms are issued
for areas mainly along and west of Highway 25. The main area of
focus will be in northeast Colorado and adjacent Kansas counties
south of Interstate 70. Threats for severe storms to develop will be
around 3-9 pm MDT. Main possible weather threats will be wind gusts
to 70 mph and hail up to 1 to 2 inches.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...
There is a Slight Risk for severe storms on Monday July 13th.
Thunderstorms developing along the Front Range of the Rockies in
Colorado and Wyoming may grow upscale and develop into a squall line
capable of producing widespread damaging winds late Monday afternoon
and evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required.
In the hours before
Local storm report, Jul 12, 7:08 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
708 PM MDT SUN JUL 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM TSTM WND DMG 7 NNW MAX 40.20N 101.46W
07/12/2020 DUNDY NE PUBLIC
MATURE PINE TREE WAS BLOWN OVER. ESTIMATED
TIME OF REPORT FROM RADAR.
&&Special weather statement, Jul 12, 7:16 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Goodland KS
816 PM CDT Sun Jul 12 2020
KSZ028-130130-
Logan KS-
816 PM CDT Sun Jul 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LOGAN COUNTY UNTIL 830
PM CDT...
At 816 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Russell Springs, or 23 miles northwest of Scott State
Lake, moving southeast at 50 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Russell Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Kansas.
LAT...LON 3896 10140 3901 10102 3878 10082 3870 10141
TIME...MOT...LOC 0116Z 302DEG 44KT 3889 10126
JRM
Local storm report, Jul 12, 7:25 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
725 PM MDT SUN JUL 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG BENKELMAN 40.05N 101.53W
07/12/2020 DUNDY NE EMERGENCY MNGR
ATLEAST 2 POWER POLES LEANING FROM THE WIND,
6 INCH DIAMETER TREE LIMB BLOWN DOWN.
ESTIMATED TIME OF REPORT FROM RADAR.
&&Local storm report, Jul 12, 7:27 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
727 PM MDT SUN JUL 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG STRATTON 40.15N 101.23W
07/12/2020 HITCHCOCK NE EMERGENCY MNGR
POWER OUTAGE REPORTED IN STRATTON,
CULBERTSON, TRENTON, AND PALISADE.
&&Special weather statement, Jul 12, 7:28 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Goodland KS
828 PM CDT Sun Jul 12 2020
KSZ014-130145-
Thomas KS-
828 PM CDT Sun Jul 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN THOMAS COUNTY UNTIL
845 PM CDT...
At 828 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles southeast of Gem to 9 miles southeast
of Colby. Movement was southeast at 20 mph.
Penny size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Halford.
This includes Interstate 70 in Kansas between mile markers 60 and 68.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Kansas.
LAT...LON 3933 10075 3919 10087 3934 10100 3942 10090
TIME...MOT...LOC 0128Z 324DEG 18KT 3939 10086 3929 10092
AW
Local storm report, Jul 12, 7:29 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
729 PM MDT SUN JUL 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM HAIL MCCOOK 40.20N 100.62W
07/12/2020 E0.88 INCH RED WILLOW NE PUBLIC
ESTIMATED TIME OF REPORT FROM RADAR.
&&Thunderstorm Wind, Logan
- When
- July 12, 7:30 PM CST
- Where
- Logan County, 0.01 mi N of Oakley
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 39.130, -100.850
Emergency manager reported several 2 inch live tree limbs and one 7 inch limb from a rotted tree down. Damage was caused by strong winds from an outflow boundary associated with a strong thunderstorm on the north side of I-70.
Thunderstorm Wind, Thomas
- When
- July 12, 7:33 PM CST
- Where
- Thomas County, 2.4 mi SE of Spica
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 39.192, -100.894
Several 2 inch in diameter tree limbs were blown down due to strong winds associated with a thunderstorm.
Thunderstorm Wind, Thomas
- When
- July 12, 7:33 PM CST
- Where
- Thomas County, 0.75 mi N of Oakley
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.141, -100.851
Emergency Manager reported patches of blowing dust with brown out conditions just north of Oakley due to the leading edge of an outflow boundary producing strong wind gusts.
Hail, Thomas
- When
- July 12, 7:33 PM CST
- Where
- Thomas County, 2.4 mi SE of Spica
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.192, -100.894
A citizen reported dime to nickel sized hail.
Thunderstorm Wind, Logan
- When
- July 12, 7:56 PM CST
- Where
- Logan County, 0.69 mi S of Oakley Muni Arpt
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.110, -100.820
Hail, Sheridan
- When
- July 12, 8:06 PM CST
- Where
- Sheridan County, 3.41 mi SE of Angelus
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.141, -100.631
A citizen reported hail between a nickel and quarter in size.
Hail, Gove
- When
- July 12, 8:06 PM CST
- Where
- Gove County, 2.06 mi E of Campus
- Measured
- 1.75 in hail
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 39.117, -100.712
Emergency Manager reported hail ranging from quarters to golf ball in size covering the ground enough to appear white. At a nearby residence, hail ranging from quarters to golf ball in size broke several windows.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, July 12 to 15, 202068 injured · $1.0 million · 1 event
- Rip Current in North Carolina, July 12, 20202 deaths · 1 event
- Rip Current in North Carolina, July 12, 20201 death · 1 event
- Hail and Damaging Winds in Nebraska, July 12, 2020$528,000 · 2.5 in hail · 22 events
- Flash Flooding and Hail in Tennessee, July 12, 2020$54,000 · 50 kt wind · 14 events
- Damaging Winds in Mississippi, July 12, 2020$90,000 · 53 kt wind · 3 events
- Hail and Damaging Winds in Ohio, July 12, 2020$56,000 · 50 kt wind · 9 events
- Flash Flood and Damaging Wind in West Virginia, July 12, 2020$51,000 · 2 events
- Hail and Damaging Winds in Alabama, July 12, 20201 in hail · 33 events
- Flooding and Damaging Winds in Alabama, July 12, 2020$5,000 · 52 kt wind · 27 events
- Tornado and Flash Flood in Colorado, July 12, 2020$4,000 · 2.5 in hail · 14 events
- Hail and Damaging Winds in Alabama, July 12 to 19, 20201.75 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909645, 909646, 909647, 909649, 909648, 909650, 909651.